Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Flagstaff, AZ

May 21, 2020Coconino County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 21, 2020, 1:15 PM MST for Coconino County, Arizona. It took effect at May 22, 2020, 1:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2020, 1:15 PM MST (20:15 UTC)
In effect from
May 22, 2020, 1:00 PM MST
Expired
May 22, 2020, 6:00 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS85 KFGZ 212015
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
115 PM MST Thu May 21 2020

AZZ104-106-107-221200-
/O.NEW.KFGZ.FW.W.0003.200522T2000Z-200523T0100Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
115 PM MST Thu May 21 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM MST FRIDAY DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN COCONINO COUNTY...

* AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob 
  Lake, North Rim and Valle. This includes portions of the 
  Kaibab National Forest.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...The combination of strong gusty winds and low relative  
  humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
3 follow-up statements
774 
WWUS85 KFGZ 220950
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
250 AM MST Fri May 22 2020

AZZ104-106-107-222100-
/O.CON.KFGZ.FW.W.0003.200522T2000Z-200523T0100Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
250 AM MST Fri May 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM MST THIS EVENING FOR WESTERN COCONINO COUNTY...

* AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob 
  Lake, North Rim and Valle. This includes portions of the 
  Kaibab National Forest.

* WINDS...Southwest 15 to 25 MPH with gusts up to 40 MPH.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
304 
WWUS85 KFGZ 222046
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
146 PM MST Fri May 22 2020

AZZ104-106-107-230100-
/O.CON.KFGZ.FW.W.0003.000000T0000Z-200523T0100Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
146 PM MST Fri May 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WESTERN COCONINO COUNTY...

* AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob 
  Lake, North Rim and Valle. This includes portions of the 
  Kaibab National Forest.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
043 
WWUS85 KFGZ 230110
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
610 PM MST Fri May 22 2020

AZZ104-106-107-230215-
/O.EXP.KFGZ.FW.W.0003.000000T0000Z-200523T0100Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
610 PM MST Fri May 22 2020

...RED FLAG WARNING HAS EXPIRED FOR WESTERN COCONINO COUNTY...

Humidity is beginning to increase, and winds are beginning to 
decrease, so the Red Flag Warning will be allowed to expire for
Western Coconino County.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 9:22 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, May 21, 9:22 AM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
922 AM MST Thu May 21 2020

.SYNOPSIS...Light winds today will become breezy on Friday and
Saturday. A warming trend beginning Sunday will last into next
week as strong high pressure builds in across the southwest.

&&

.UPDATE...Fairly light southwest winds and daytime temperatures
remaining slightly below normal will continue today. Breezy winds
will develop Friday and Saturday out ahead of a dry trough that
will cross over the Great Basin in this period. Winds will
decrease again by Sunday.

No morning updates were made to the forecast.

&&

.PREV DISCUSSION /314 AM MST/...Another round of very chilly
morning lows this morning. Areas along the high country are again
at or below freezing in our coldest areas. High temperatures today
will be a couple of degrees warmer from Wednesday.

After today, southwest breezes will return to the area for Friday
and Saturday as a trough swings by the area. Gusts 25-35 mph will
be possible in the afternoons each day. Temperatures will remain
steady at or below normal through Sunday.

For next week, a potent ridge of high pressure is forecast to set
up across the desert southwest. This will bring a noticeable warm
up in temperatures to around 10-15 degrees above normal by the
midweek and continued dry condtions.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail for
the next 24 hours. Winds will be southwest 5 to 15kt through 01Z
Fri. Breezier conditions to follow after 17Z Friday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Light southwest winds today will become breezy on
Friday as a disturbance moves through the Great Basin. Near
critical fire weather conditions are probable Friday afternoon.

Saturday through Monday...Dry conditions will persist through this
period with temperatures warming each day. Continued breezy winds on
Saturday will decrease by Sunday and Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL/ET
AVIATION...NL
FIRE WEATHER...NL/MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.